Thunderstorm Wind, Russell
- When
- May 19, 3:01 PM CST
- Where
- Russell County, 8.12 mi E of Milberger
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.730, -98.770
Dime size hail occurred with the wind.
A strong upper level disturbance and associated dryline approaching from the west interacted with an unstable air mass in place across the eastern half of Kansas, producing numerous strong to severe thunderstorms from the late afternoon on the 19th into the morning on the 20th over primarily central and north-central Kansas. A handful of relatively weak tornadoes touched down over Russell…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A strong upper level disturbance and associated dryline approaching from the west interacted with an unstable air mass in place across the eastern half of Kansas, producing numerous strong to severe thunderstorms from the late afternoon on the 19th into the morning on the 20th over primarily central and north-central Kansas. A handful of relatively weak tornadoes touched down over Russell county, along with up to golfball size hail and 60 mph winds across the area. Additionally, very heavy rainfall produced flash flooding over portions of Russell and Lincoln counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 19, 1:58 PM CST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 258 PM CDT THU MAY 19 2011 .DISCUSSION... THE FORECAST HIGHLIGHTS CONTINUE TO FOCUS ON THE SEVERE THUNDERSTORM POTENTIAL THROUGH FRIDAY FOLLOWED BY CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH EARLY NEXT WEEK. AN H3 JET ROUNDING THE BASE OF A MID/UPPER TROUGH OVER THE CENTRAL ROCKIES WILL HELP TO SHARPEN A DRYLINE OVER THE WESTERN PERIPHERY OF THE FORECAST AREA THIS AFTERNOON/EVENING PROVIDING A FOCUS FOR DEEP MOIST CONVECTION/SEVERE THUNDERSTORMS INCLUDING SUPERCELLS WITH LARGE HAIL...DAMAGING WINDS AND TORNADOES THROUGH THE EVENING HOURS. THIS ACTIVITY WILL DRIFT NORTH AND EASTWARD THROUGH THE NIGHT WITH SUFFICIENT BUOYANCY TO SUPPORT A CONTINUED RISK OF LARGE HAIL/DAMAGING WINDS. THE MID/UPPER TROUGH OVER THE ROCKIES WILL MOVE LITTLE THROUGH FRIDAY WITH ANOTHER ROUND OF SEVERE THUNDERSTORMS POSSIBLE ALONG THE DRYLINE ON FRIDAY AFTERNOON. THUNDERSTORMS MAY BE ONGOING EARLY IN THE PERIOD GIVEN WEAK CINH LEADING TO A LOW CONFIDENCE FORECAST FOR FRIDAY AFTERNOON...BUT GIVEN CONTINUED LARGE-SCALE FORCING FOR ASCENT/DIFFLUENT MID-UPPER FLOW DOWNSTREAM OF MID/UPPER TROUGH WILL MAINTAIN MID POPS THROUGH THE PERIOD. SATURDAY-SUNDAY...THE MID/UPPER TROUGH IS PROGGED TO TRANSLATE EAST-NORTHEAST AND EMERGE OVER THE NORTHERN PLAINS STATES ON SATURDAY. LARGE-SCALE FORCING FOR SUBSIDENCE IS EXPECTED TO OVERSPREAD MUCH OF KANSAS LIMITING THE AMOUNT OF DEEP MOIST CONVECTION...HOWEVER THE GFS/NAM BOTH INDICATE A MODEST AMOUNT OF INSTABILITY ACROSS MUCH OF THE FORECAST AREA WEIGHTED IN THE EAST. WILL MAINTAIN LOW POPS GIVEN THE UNCERTAINTY...HOWEVER WITH MARGINAL DEEP LAYER SHEAR THE SEVERE POTENTIAL APPEARS TO BE LIMITED AT THIS TIME. ANOTHER SURGE OF LOW LEVEL MOISTURE IS PROGGED ON SUNDAY AS A SHORTWAVE TROUGH DIGS INTO THE SOUTHWEST AND LOW PRESSURE AT THE SURFACE DEEPENS OVER THE HIGH PLAINS OF SOUTHWEST KANSAS. MONDAY-THURSDAY...SEVERE THUNDERSTORM CHANCES ARE EXPECTED TO CONTINUE THROUGH EARLY NEXT WEEK AS A SERIES OF SHORTWAVE TROUGHS EJECT OUT OF THE SOUTHWEST ACROSS THE PLAINS STATES. A STRONG COLD FRONT WILL ARRIVE LATE TUESDAY/EARLY WEDNESDAY BRINGING A DRIER/CONTINENTAL AIRMASS TO THE REGION AND DIMINISHING CHANCES FOR DEEP MOIST CONVECTION. TEMPERATURES ARE EXPECTED TO BEGIN TO MODERATE TOWARDS THE END OF THE PERIOD AS A MID/UPPER RIDGE RETURNS TO THE ROCKIES. MWM && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU WITH SOUTHEAST FLOW AT THE SURFACE HAVE A CLASSIC UPSLOPE SITUATION. ABUNDANT LOW LEVEL MOISTURE IS RESULTING IN IFR CONDITIONS AT THE KRSL AND KSLN TAF SITES...THEN MVFR CONDITIONS ELSWEHERE. DO NOT EXPECT MUCH IMPROVEMENT THROUGH THE AFTERNOON. TO THE WEST A SURFACE DRYLINE IS SETTING UP BETWEEN GREAT BEND AND DODGE CITY THEN SOUTHWARD ALONG THE TEXAS/OKLAHOMA BORDER. THIS WILL BE THE FOCAL POINT FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. STORMS SHOULD MOVE INTO THE KRSL AND KHUT AREAS BY 2200Z THEN INTO KICT AND KSLN BY 0000Z. A FEW OF THESE STORMS COULD BE SEVERE UNTIL ABOUT 0300Z. THE AREA OF STORMS WILL MOVE TO THE NORTHEAST AND INTO THE KCNU BY 0400Z. THUNDERSTORM CHANCES WILL DIMINISH IN SOUTH CENTRAL KANSAS AFTER MIDNIGHT WITH IFR CONDITIONS REFORMING OVER MOST OF THE AREA AFTER 0900Z. /ELDER && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 67 79 62 83 / 60 60 50 20 HUTCHINSON 66 79 60 83 / 70 60 50 20 NEWTON 66 79 62 83 / 60 60 50 20 ELDORADO 67 78 63 82 / 60 60 60 20 WINFIELD-KWLD 68 79 63 83 / 50 60 50 20 RUSSELL 62 79 56 82 / 70 60 50 10 GREAT BEND 63 80 56 83 / 70 60 50 10 SALINA 66 79 61 83 / 70 60 50 20 MCPHERSON 66 79 60 83 / 70 60 50 20 COFFEYVILLE 68 79 66 82 / 50 60 60 30 CHANUTE 68 78 65 81 / 60 60 60 30 IOLA 67 78 64 81 / 60 60 60 30 PARSONS-KPPF 68 78 65 81 / 50 60 60 30 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 356 PM CDT THU MAY 19 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-202100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 356 PM CDT THU MAY 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WITH LARGE HAIL DAMAGING WINDS AND TORNADOES WILL CONTINUE TO DEVELOP THROUGH THE EVENING HOURS MAINLY ALONG AND WEST OF THE FLINT HILLS. THE GREATEST RISK FOR SEVERE THUNDERSTORMS WILL REMAIN WEST OF INTERSTATE 135 WHERE HAIL UP TO 3 INCHES IN DIAMETER AND A FEW TORNADOES WILL BE POSSIBLE THROUGH AROUND 9 PM. THUNDERSTORMS WILL MERGE INTO A LARGE COMPLEX OVERNIGHT MOVING NORTH AND EAST ACROSS EAST CENTRAL KANSAS WHERE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN WILL REMAIN POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE ON FRIDAY ACROSS THE ENTIRE AREA. WHILE 60 TO 70 MPH WINDS AND HAIL AS LARGE AS GOLFBALLS ARE THE PRIMARY THREATS...A FEW TORNADOES ARE ALSO POSSIBLE. CHANCES FOR THUNDERSTORMS ARE EXPECTED TO DIMINISH OVER THE WEEKEND BEFORE INCREASING AGAIN EARLY NEXT WEEK. WHILE STRONG TO ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...CONFIDENCE ON THE EXACT TIMING AND AREAL EXTENT OF ANY ORGANIZED SEVERE WEATHER REMAINS LOW AT THIS TIME. LISTEN FOR THOSE FORECASTS ISSUED THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING...GENERALLY WEST OF THE FLINT HILLS...BUT ESPECIALLY ALONG AND WEST OF A LINE EXTENDING FROM WELLINGTON TO HUTCHINSON TO ELLSWORTH. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP MWM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 348 PM CDT THU MAY 19 2011 KSZ091-192115- HARPER- 348 PM CDT THU MAY 19 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HARPER COUNTY... AT 346 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR ANTHONY...AND MOVING NORTH AT 40 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DUNTEN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
401 PM CDT THU MAY 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM HAIL 6 N SUSANK 38.73N 98.77W
05/19/2011 E0.75 INCH RUSSELL KS TRAINED SPOTTER
&&
SGSThe Dodge City radar (KDDC), 150 km away, was scanning. The volume nearest the first event began at 21:02 UTC.
8 hail, 4 tornado, 3 thunderstorm wind, 2 lightning, 2 flash flood. Local standard time, as filed.
Dime size hail occurred with the wind.
Winds estimated at 60 mph occurred with the hail.
The tornado was on the ground in open country, causing minor damage to a shed and some trees.
The tornado moved over Wilson lake, causing damage to a sail boat.
Lightning ignited a large oil tank reservoir several miles west of Cheney in rural Kingman county during the early evening hours on the 19th. Strong southeasterly winds hampered the firefighter's efforts, but they eventually extinguished the large fire later that evening. The Cheney Times-Sentinel contributed to this report.
Winds estimated at 60 mph were observed by a trained spotter.
The tornado touched down briefly over open country. No damage was reported.
Brief Touchdown over open country.
Measured by the Great Bend Airport AWOS.
Additionally, storm-total rainfall was measured at 1.08 inches.
Very heavy rainfall amounts on the order of 4 to 6 inches produced flooding across mainly northern portions of the county. Many roads were flooded, causing several road closures. A road was reportedly partially washed out one-quarter mile east of 194th and Beatty, about 5 miles south of Luray. Any property damage that may have occurred is unknown.
Several rounds of thunderstorms over north-central Kansas from the evening hours on the 19th into the morning hours on the 20th produced very heavy rainfall amounts ranging from 4 to 7 inches across the county. Numerous roads were closed countywide due to high water. In particular, the Spillman Creek west to northwest of Lincoln overflowed its banks, producing widespread flooding in the Denmark area. Any property damage that may have occurred from the flooding is unknown.
Lightning caused a house fire near 29th and Tyler. The fire was brought under control rather quickly, but still produced quite a bit of damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyThe tornado archive for Kansas, 2011Warnings in Kansas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304500, 304501, 304502, 304503, 304504, 292626, 292627, 313689, 304505, 304507, 292628, 307283, 304509, 304510, 304511, 304512, 295246, 295251, 312655.